Toxic flea treatments
Subject: IMPORTANT for those with small pets
Pass this on. Sad, but true...........
Sorry for the lengthy story, but it is important to pass on to anyone who has a dog or cat. This is absolutely a true story. It is my very own, sad, story.
As most of you know, Paul and I have always had dogs as part of our family. Two years ago, a good friend gave us two beautiful Pomeranian/Chihuahua mix puppies to care for and love. But something went terribly wrong this week. We lost our beautiful, playful, loving, 4.45 lb, Jaz. She died so unexpectedly, and so tragically. We are really struggling with this more than any other animal we have ever lost.
We are still in shock! HOW did she die? Well, this is what you have to pass on to everyone you know who has a dog, particularly if it is under 25 lbs.
Since Jaz was 1 yr old I started giving her K9 Advantix, from mid spring to early fall, to protect her from fleas, mosquitoes and ticks. I was sure to watch the label to give her the appropriate dosage, and
apply it in the manner suggested. The package I bought was for, and I quote, "puppies over 7 weeks old and older dogs under 10 lbs." Little did I know I wasn't protecting her, but slowly killing her.
(Revolution does have doses for dogs under 5 lbs...but it had never been prescribed for Jaz.) In fact, I was so sure of this product, I was trying to coerce my sister into using a similar product on her cats.
Products that we are all familiar with, such as the one I used, and including Advantage, Frontline, Capstar and Revolucion are all pesticides. Do you know what Permithrin or Selamectin is used for?
Killing ants and other insects. It is very toxic. The vet said, it would be the same as giving your dog a teaspoon of Raid every day. (Revolution seems to have a lower percentage of active
ingredients...so it might be safer to use...or just might take longer before signs are recognized).
K9 Advantix has TWO toxic active ingredients!
If you were to call the manufacturers of these products they will tell you it does not enter the blood stream. And, if the dog/cat show signs of stress, just simply give them a bath to wash it away. Revolutions label states it enters the blood stream, and cannot be washed away.
All will insist their product does no harm to your pet. However, the Vet says something quite different. Jaz was taken care of by two Vets over the past three days. Each from a different facility and not related to each other. Each told me the same thing!
Here is what happens: Once the poison is given to your dog via a liquid applied to the skin. It enters their system...and never fully leaves it. Some of the toxins remain. The following month you give another dose and more toxins remain in the body...until finally the toxicity is so great it begins to break down the organs, gets into the blood stream, and then all havoc breaks loose. The Vets said, because Jaz was so small, after the first six doses, I probably would never have had to give her anymore for the next THREE YEARS. That's how long it could have stayed active in her body. Larger dogs & cats tolerate it better, but in time, the same thing happens. By the time a larger dog starts having problems, their owners and vets think it is a sign of aging...and rarely ever look into toxic poisoning. They said they are seeing more and more evidence of this happening to our pets.
Advantage and Advantix have only been out since aprx. 2002. Over the past two years we are hearing more about the actual affects of these products.
There are symptoms to watch for. The unfortunate thing is, you don't recognize the symptoms, until too late. Why is this? Because one doesn't usually acquaint the symptoms with a product you have been giving your pet for some time. Early symptoms could simply be, skin rashes, and a little more shedding than usual. In larger dogs, they might become more aggressive. By the way, there are no signs to watch for on the label...only instructions for humans if they touch or swallow this poison. (Revolution dose have a few warnings) Jaz had a small skin problem on her lower back. I was told it was just a normal dog thing and to change shampoo, and given an ointment. Well it turns out, it was a "burn" from the toxins.
Later symptoms are, seizures, (most people think seizures are due to breed and aging dogs, brain malfunctions, etc.) Throwing up two to three times a day (many will think it do to food or something they ate
outside). Increased urinating and a need for a lot of water. Listless. Runny eyes. Eventually bleeding.
The only symptom Jaz had that we could have caught was the small skin rash or "burn." Notice how things quickly progressed. After giving her the last dose, a week ago Monday, within two days she seemed to become listless. Then she perked up again, like her old self, so we thought she was over whatever ailed her...a 48 hour flu. Then we noticed on Friday, she was always going to the bathroom. She chose not to sleep in her bed with her sister, and using her stuffed bunny as a pillow, but she wanted to be away from everyone, choosing to sleep on a cold floor on the side of the sofa, where she could not be seen.
For three days, we filled her water dish every couple of hours, and within minutes she was eliminating it. However, she was eating well. But, by Sunday, she could barely walk, now preferring to lay on the cool tile floor but near her water dish. When we returned home from church, we noticed her shivering. So I sat with her, covered in a blanket. On Sunday she also stopped eating. No Vet or animal hospital was open. Even the animal emergency center had closed for some reason. We had to wait until Monday to get her to a vet. First thing Monday I took her to the vet, who immediately recommended hospitalization. He said it was either kidney failure or diabetes. At the hospital they gave her xrays and blood tests, took stool samples, urinalysis. They ruled out everything. Al her vital organs seemed OK. She had slight fever so they put her on an antibiotic drip. As the hours went by, nothing worked. Then she had a seizure. As more time went by they realized it was Toxic poisoning.
The doctors drilled me on things she ate. Things and plants to look for in our yard. Then they asked what type of flea control I was using. That did it. However, because these reactions are just now making themselves known, most vets do not know what antidote to give.
They put her on various drips of stronger antibiotics and other things to try to flush the poison out, but nothing worked. That began their mad search to find out more.
One vet had three people on-line to find out as much as they could. I pulled out my lap-top and tried to help. At 2Am we were still trying to find a way to help her. Another tried to get info from the Bayer Co. who manufactures K9 Ad. They were more concerned about a law suit, insisting their product couldn't be at fault. Two vets kept making calls to Poison Control Center...but no one would return calls. We knew she wasn't going to survive, but thought we would give docs until 10:00AM the next morning. If nothing changed, we would approve of putting her down. However, I was called into the hospital at 7Am, she had three seizures that night, after I left at 2:30AM. When she saw me, her eyes seem to say I'm glad you're here to be with me. Doctor said she was not in pain, just in panic from being in a strange place with strange people.
We decided not to "put her to sleep" unless she started having problems. She went into a peaceful sleep and died two hours later. Then, we got the call from the Poison Control Center. They didn't know
what to give a dog.
The information we found on-line is incredible. There are thousands of blogs all over the country. People begging other people to stop using these products on their dogs. (To be fair, there are as many that say
how great the products are...most are on websites that sell the products). What happened to Jaz, has and will continue to happen to other dogs until word gets out, or the manufacturers change the product, does better labeling, responds to emergencies, and prepares antidotes for those who are suffering from this poison. Vets must learn more.
Jaz' body was donated to a Veternarian research team. Perhaps her small body will aid in finding a way to help other small pets survive this poison.
Within three hours of Jaz dying...I heard EIGHT stories of other people having the same thing happen to them or a friend of theirs.
These stories were not from strangers, but from people I know. If they had passed on their story earlier, perhaps I could have saved my little friend the agony she went through. I also learned there was
recently an episode on a program similar to 20/20 or 60 minutes that investigated the same things I am mentioned, I am hoping, through my hurt and sadness, that I can, maybe, help prevent the same thing happening to you or someone you know.
My advice, please tell your friends and family, to stop using these products on their small pets. In fact, use it with great caution on larger dogs as well.
We all want them, and our homes to be free from fleas. So, if you or your friends decide to keep using these poisons, do so sparingly...and watch over your pet ever so closely for any type of reaction or change, however minor it might be...even during the months you don't give them this 'medication.' Help your friends and family help their pets! I only wish I had known this earlier.
Please pass on the word...and thank you for reading such a long story. (Someday I may learn how to make a long story short, rather than a short story, long).
>> Deborah Wilson
>> Broker Associate
>> RE/MAX North Orange County